Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 79, NWS Birmingham, AL

April 5, 2017Hale County, Perry County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 5, 2017, 3:35 AM CDT for Hale County, Perry County, Alabama. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2017, 3:35 AM CDT (08:35 UTC)
Expired
Apr 5, 2017, 4:15 AM CDT
In force
40 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Hale County, AL, Perry County, AL

The radar

The Birmingham radar (KBMX), 85 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 3:43 AM CDTHAIL 0.882 Nnw Greensboro, AL
Apr 5, 3:50 AM CDTHAIL 17 Wnw Morgan Springs, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 1:37 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2644 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

521 
WUUS54 KBMX 050835
SVRBMX
ALC065-105-050915-
/O.NEW.KBMX.SV.W.0079.170405T0835Z-170405T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
335 AM CDT WED APR 5 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northwestern Perry County in Alabama...
  Hale County in west central Alabama...

* Until 415 AM CDT

* At 335 AM CDT, a severe thunderstorm was located over Greensboro,
  moving northeast at 50 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Greensboro, Newbern, Greensboro Municipal Airport, Morgan Springs,
  Gallion, Harper Hill, Wateroak, Cedarville, Laneville, Folsom and
  Phipps.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3301 8756 3300 8742 3288 8742 3287 8732
      3283 8732 3283 8728 3248 8753 3248 8770
      3249 8773 3252 8773 3253 8775
TIME...MOT...LOC 0835Z 212DEG 43KT 3271 8761 

HAIL...1.50IN
WIND...60MPH
 
$$

87/GRANTHAM
3 follow-up statements
581 
WWUS54 KBMX 050844
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
344 AM CDT WED APR 5 2017

ALC065-105-050915-
/O.CON.KBMX.SV.W.0079.000000T0000Z-170405T0915Z/
Perry AL-Hale AL-
344 AM CDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTHWESTERN PERRY AND HALE COUNTIES...

At 344 AM CDT, severe thunderstorms were located along a line
extending from near Greensboro to near Newbern, moving northeast at
50 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Greensboro, Newbern, Greensboro Municipal Airport, Morgan Springs,
Gallion, Harper Hill, Wateroak, Cedarville, Laneville, Folsom and
Phipps.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3301 8756 3300 8742 3288 8742 3287 8732
      3283 8732 3283 8728 3248 8753 3248 8770
      3249 8773 3252 8773 3253 8775
TIME...MOT...LOC 0844Z 212DEG 44KT 3277 8758 3257 8764 

HAIL...1.75IN
WIND...60MPH
 
$$

87/GRANTHAM
043 
WWUS54 KBMX 050859
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
359 AM CDT WED APR 5 2017

ALC065-105-050915-
/O.CON.KBMX.SV.W.0079.000000T0000Z-170405T0915Z/
Perry AL-Hale AL-
359 AM CDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTHWESTERN PERRY AND NORTHEASTERN HALE COUNTIES...

At 359 AM CDT, severe thunderstorms were located along a line
extending from near Mertz to near Greensboro, moving northeast at 55
mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Morgan Springs, Wateroak, Folsom and Phipps. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3264 8741 3262 8756 3301 8754 3300 8742
      3288 8742 3287 8732 3283 8732 3283 8728
TIME...MOT...LOC 0859Z 217DEG 47KT 3288 8744 3268 8750 

HAIL...1.75IN
WIND...60MPH
 
$$

87/GRANTHAM
440 
WWUS54 KBMX 050905
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
405 AM CDT WED APR 5 2017

ALC065-050914-
/O.CAN.KBMX.SV.W.0079.000000T0000Z-170405T0915Z/
Hale AL-
405 AM CDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HALE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning moved out of the 
warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 AM CDT for
Alabama.

LAT...LON 3283 8742 3288 8742 3287 8732 3283 8732
      3283 8728 3265 8740 3275 8747 3283 8747
TIME...MOT...LOC 0904Z 238DEG 44KT 3276 8738 

$$

ALC105-050915-
/O.CON.KBMX.SV.W.0079.000000T0000Z-170405T0915Z/
Perry AL-
405 AM CDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTHWESTERN PERRY COUNTY...

At 404 AM CDT, a severe thunderstorm was located near Heiberger, or 9
miles north of Marion, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Morgan Springs and Folsom. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3283 8742 3288 8742 3287 8732 3283 8732
      3283 8728 3265 8740 3275 8747 3283 8747
TIME...MOT...LOC 0904Z 238DEG 44KT 3276 8738 

HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 1:46 AM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 5, 1:46 AM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
146 AM CDT Wed Apr 5 2017

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

A warm front is accelerating northward in far South Alabama this
morning, which has caused elevated supercell development.  This
activity will spread northward through the pre-dawn hours. Hi-res
model guidance does not have a good handle on the current
convective  situation, so it is difficult to know how this will
evolve through the rest of the morning. Complicating matters is
the presence of a subtle upper-level subtropical disturbance which
seems likely to cause early day warm sector contamination and the
development of a low-level jet impulse. The overall consensus is
for additional development through the late morning generally
along and east of a line from Demopolis to Gadsden and especially
across our southeast counties. The primary threat will probably be
large hail through 8 AM, though a tornado or two cannot be ruled
out. The warm sector should be established across most of the area
shortly after 8 AM when additional thunderstorm development is
likely in the areas previously mentioned. This is also when the
tornado threat will increase as a 40kt southwesterly low-level jet
becomes established, leading to 0-1 km SRH of 150-200 m2/s2. This
is normally not high enough for tornadoes in Alabama, but MLCAPE
values approaching 3000 J/kg should help offset the lackluster
low-level directional shear. This batch of storms will probably
exit into Georgia around Noon or 1 PM, leaving being somewhat
cooler air across East AL and West GA which may play a crucial
role in tornado potential later in the afternoon.

Another round of severe storms should initiate around 3-4 PM
along the cold front from Northwest AL southward to around
Demopolis. These storms should become severe with large hail as a
powerful 500 mb jet streak closes in on the area with 65-80 kt
flow across the warm sector. Initially the tornado threat with
these storms may be tempered by less than ideal low-level
directional shear, but this could change especially east of
Interstate 65. If the morning thunderstorm activity leaves behind
a substantial temperature gradient, significant backing of low-
level flow would be present, causing hodographs to become
enlarged. This type of mesoscale enhancement is difficult to
predict, but if it occurs, the threat for destructive, long-track
tornadoes will increase substantially as storms approach the AL/GA
state line around 6-8 PM.

87/Grantham

&&

.AVIATION...
06Z TAF Discussion.

Some big and rather fast changes take place in the first 6 hours.
The main change from the previous issuance was to slow the
increasing clouds by an hour or so. Warm air advection pattern
and low level jet kick between 06-09z with ceilings quickly
dropping to MVFR then IFR between 10-12z. The clouds will be
associated with a warm front and much increased moisture from the
south. Showers and thunderstorms will also develop with this
gradient of moisture around sunrise. Some improvement to all
ceilings expected by 16-18z as ceilings rise somewhat, but
additional showers and thunderstorms are possible through 00z area
wide. Low level winds will be in the neighborhood of 35-38kts
overnight, which is close but just shy of the LLWS criteria.

A volatile atmosphere will be in place across Central Alabama on
Wednesday and any of these storms may produce damaging winds,
tornadoes, and large hail.

75

&&

.FIRE WEATHER...

A storm system will bring rain and thunderstorms to the area
through tonight. Rain-free weather returns Thursday through the
weekend. Critical fire weather conditions are not expected through
the next 7 days.

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 4, 1:20 PM CDT, 14 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
120 PM CDT Tue Apr 4 2017

ALZ011>015-017>050-052130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
120 PM CDT Tue Apr 4 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms may develop as early as 4 AM Wednesday and
could affect all of Central Alabama. Large hail, damaging winds, and
tornadoes will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The severe weather threat beginning in the pre-dawn hours of
Wednesday will continue through Wednesday evening with the
possibility of two or three rounds of scattered storms. Destructive
and long-track tornadoes will be possible, along with hail up to the
size of baseballs, and damaging straight-line winds. These threats
will encompass all of Central Alabama with the greatest threat area
along and east of a line from Blountsville to West Blocton to
Uniontown.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is expected
from early Wednesday morning through Wednesday evening.

In the hours before

Local storm report, Apr 5, 2:22 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
222 AM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     HAIL             EUFAULA                 31.90N 85.15W
04/05/2017  E1.00 INCH       BARBOUR            AL   EMERGENCY MNGR

            QUARTER SIZE HAIL IN DOWNTOWN EUFAULA.

&&

DAVIS
Local storm report, Apr 5, 2:27 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 AM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     HAIL             EUFAULA                 31.90N 85.15W
04/05/2017  E1.25 INCH       BARBOUR            AL   BROADCAST MEDIA

            RELAYED FROM A VIEWER.

&&

DAVIS
Local storm report, Apr 5, 2:42 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 AM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 AM     HAIL             1 N CLAYTON             31.89N 85.45W
04/05/2017  E2.00 INCH       BARBOUR            AL   EMERGENCY MNGR

&&

DAVIS
Local storm report, Apr 5, 2:46 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
246 AM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 AM     HAIL             1 N CLAYTON             31.89N 85.45W
04/05/2017  M2.50 INCH       BARBOUR            AL   EMERGENCY MNGR

            CORRECTED REPORT. HAIL WAS MEASURED AT 2.5
            INCHES.

&&

DAVIS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 1:24 AM CDTSevere Thunderstorm WarningBMXBarbour66 min
Apr 5, 2:04 AM CDTSevere Thunderstorm WarningBMXBarbour, Pike56 min
Apr 5, 2:44 AM CDTSevere Thunderstorm WarningBMXRussell32 min
Apr 5, 3:32 AM CDTSevere Thunderstorm WarningBMXRussell43 min
Apr 5, 3:54 AM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa34 min
Apr 5, 3:57 AM CDTSevere Thunderstorm WarningBMXAutauga, Lowndes, Montgomery33 min
Apr 5, 4:11 AM CDTSevere Thunderstorm WarningBMXBibb, Perry49 min
Apr 5, 4:45 AM CDTSevere Thunderstorm WarningBMXChilton, Shelby44 min
Apr 5, 5:22 AM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Talladega38 min
Apr 5, 5:24 AM CDTSevere Thunderstorm WarningBMXChambers, Tallapoosa51 min
Apr 5, 6:02 AM CDTSevere Thunderstorm WarningBMXClay, Randolph58 min
Apr 5, 6:04 AM CDTSevere Thunderstorm WarningBMXBibb, Hale, Perry56 min
Apr 5, 6:52 AM CDTSevere Thunderstorm WarningBMXShelby83 min
Apr 5, 7:22 AM CDTAreal Flood AdvisoryBMXGreene, Pickens, Sumter, Tuscaloosa3 hr
Apr 5, 7:40 AM CDTAreal Flood AdvisoryBMXBlount, Jefferson3 hr
Apr 5, 8:43 AM CDTAreal Flood AdvisoryBMXCalhoun, St. Clair, Shelby, Talladega3 hr
Apr 5, 9:00 AM CDTSevere Thunderstorm WarningBMXDallas, Lowndes75 min
Apr 5, 9:13 AM CDTSpecial Weather StatementBMXCleburne32 min
Apr 5, 9:35 AM CDTSevere Thunderstorm WarningBMXBarbour, Pike70 min
Apr 5, 10:16 AM CDTSevere Thunderstorm WarningBMXMontgomery29 min
Apr 5, 10:29 AM CDTAreal Flood AdvisoryBMXCalhoun, Clay, Cleburne, Randolph3 hr
Apr 5, 10:38 AM CDTSevere Thunderstorm WarningBMXElmore, Macon, Tallapoosa67 min
Apr 5, 10:56 AM CDTSevere Thunderstorm WarningBMXBarbour49 min
Apr 5, 11:43 AM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa32 min
Apr 5, 11:55 AM CDTSevere Thunderstorm WarningBMXShelby66 min
Apr 5, 12:53 PM CDTSpecial Weather StatementBMXTalladega82 min
Apr 5, 1:42 PM CDTSpecial Weather StatementBMXCleburne33 min
Apr 5, 2:35 PM CDTSpecial Weather StatementBMXCleburne25 min
Apr 5, 3:03 PM CDTSpecial Weather StatementBMXTalladega42 min
Apr 5, 3:22 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega38 min
Apr 5, 3:48 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne, Talladega67 min
Apr 5, 4:08 PM CDTTornado WarningBMXCleburne52 min
Apr 5, 4:10 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah45 min
Apr 5, 4:37 PM CDTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more26 hr
Apr 5, 4:59 PM CDTSpecial Weather StatementBMXRandolph46 min
Apr 5, 5:30 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby45 min
Apr 5, 5:32 PM CDTSpecial Weather StatementBMXRandolph13 min
Apr 5, 5:33 PM CDTSpecial Weather StatementBMXRandolph, Tallapoosa57 min
Apr 5, 5:55 PM CDTSevere Thunderstorm WarningBMXChilton, Shelby35 min
Apr 5, 5:56 PM CDTSevere Thunderstorm WarningBMXSt. Clair40 min
Apr 5, 6:03 PM CDTSevere Thunderstorm WarningBMXRandolph27 min
Apr 5, 6:17 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Talladega43 min
Apr 5, 6:20 PM CDTSpecial Weather StatementBMXDeKalb25 min
Apr 5, 6:32 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Shelby, Talladega27 min
Apr 5, 6:35 PM CDTSevere Thunderstorm WarningBMXEtowah25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.